Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 243, NWS Wichita, KS

July 7, 2004Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 7, 2004, 10:20 PM CDT for Rice County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2004, 10:20 PM CDT (03:20 UTC)
Expired
Jul 7, 2004, 11:15 PM CDT
In force
55 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Rice County, KS

The radar

The Wichita radar (KICT), 108 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 7:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2020 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2020 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
2026 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 080320
SVRICT
KSC159-080415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1020 PM CDT WED JUL 7 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICE COUNTY IN CENTRAL KANSAS

* UNTIL 1115 PM CDT.

* AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SILICA...OR ABOUT 19 MILES EAST OF GREAT
  BEND...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR CHASE AROUND 1025 PM CDT...
  NEAR RAYMOND AROUND 1030 PM CDT...
  NEAR ALDEN AROUND 1045 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RICE
COUNTY UNTIL 1115 PM CDT.

LAT...LON 3844 9846 3826 9847 3818 9845 3818 9822
      3830 9816

$$

/JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 9:32 PM CDT, 48 minutes earlier.

Area forecast discussion, Jul 7, 9:32 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
932 PM CDT WED JUL 7 2004

.MESO UPDATE...

SUPERCELL IS EVOLING INTO A BOW ECHO WHICH WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS UP TO 80 MPH. ISOLATED TORNADOES WILL STILL
BE POSSIBLE ALONG THE LEADING EDGE OF THIS THIS STORM.

15/JAKUB

--------------------------------------------------------------------
343 PM CDT WED JUL 7 2004

.DISCUSSION...
MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE PROGRESSION OF
THE SUPERCELL STORM MOVING INTO CENTRAL KANSAS THIS EVENING AND
REDEVELOPMENT AGAIN TONIGHT.

TONIGHT:
LATEST RADAR LOOP SHOWING A RIGHT MOVING SUPERCELL MOVING THROUGH
EXTREME NORTHERN KANSAS. THIS STORM STILL APPEARS TO BE ELEVATED,
BUT IT MAY BECOMING SURFACE BASED. SHEAR PROFILE FROM HILLSBORO
LOOKS SOMEWHAT FAVORABLE FOR TORNADOES WITH 0-6KM SHEAR BETWEEN 35
TO 40 KTS. THIS SUPERCELL IS MOVING RATHER SLOW AROUND 20 MPH, BUT
IT MAY SLOW DOWN EVEN MORE IF IT BECOMES ROOTED IN THE BOUNDARY
LAYER. WOULD NOT EXPECT THIS SUPERCELL TO HANG ON MUCH PAST SUNSET,
BUT WE WILL SEE. LATER TONIGHT WE SHOULD SEE MORE ELEVATED
CONVECTION DEVELOP ACROSS CENTRAL KANSAS AS THE LOW LEVEL JET BEGINS
TO FEED INTO THIS REGION AND STRENGTHENS THE ISENTROPIC UPGLIDE
ESPECIALLY AROUND 310-315K. THIS SHOULD HELP YIELD TO SOME SCATTERED
THUNDERSTORMS MAINLY AFTER 03Z IN CENTRAL KANSAS. SHEAR PROFILES
STILL LOOK PRETTY FAVORABLE FOR ELEVATED SUPERCELLS WITH THE
DIRECTION OF MOVEMENT SOUTHEAST AROUND 10 TO 20 MPH. THESE STORMS
COULD GET EVOLVE INTO A LINE ECHO WAVE PATTERN IF THEY TAP
THE DEEPER MOISTURE IN PORTIONS OF SOUTH CENTRAL AND SOUTHEAST
KANSAS WHERE DEWPOINTS CONTINUE TO CLIMB. IF THEY DO, THE STORMS
WOULD MOST LIKELY BE COLD POOL DOMINATED.

THURSDAY-FRIDAY:
ALL OF THE MODELS EXCEPT FOR THE ETA SHOW THE UPPER LEVEL PATTERN
BECOMING MORE ZONAL ACROSS THE NORTHERN PLAINS. THE ETA IS THE
OUTLIER AND SHOWS ANOTHER MESOSCALE CONVECTIVE VORTICIY CENTER
MOVING THROUGH EASTERN KANSAS AND WESTERN MISSOURI THURSDAY NIGHT.
RIGHT NOW, I AM NOT GOING LET THIS MODEL SWAY ME INTO INSERTING POPS
DUE TO LACK OF CONTINUITY WITH THE REST OF THE MODELS. OTHERWISE, WE
SHOULD BECOME WELL CAPPED WITH TEMPERATURES CLIMBING INTO THE MID
AND UPPER 90S ACROSS CENTRAL AND SOUTH CENTRAL KANSAS AND NEAR 90 IN
THE SOUTHEAST.

SATURDAY-WEDNESDAY:
NO REAL BIG CHANGES TO THIS PORTION OF THE FORECAST PACKAGE. MODELS
CONTINUE TO ADVERTISE A NICE UPPER LEVEL WAVE MOVING THROUGH
NEBRASKA AND IOWA. THIS WAVE MAY TRY TO PUSH THE FRONTAL BOUNDARY
SOUTH INTO NORTHERN KANSAS LATE SATURDAY AFTERNOON AND EVENING AND
PRODUCE SOME SCATTERED CONVECTION. WE WENT AHEAD AND MENTIONED POPS
IN CENTRAL KANSAS SATURDAY EVENING. OTHERWISE, THE REST OF THE
FORECAST LOOKS TO BE DRY AND HOT WITH A GOOD CAP IN PLACE.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  95  72  92 /  30  10   5  10
HUTCHINSON      70  95  71  93 /  30  10   5  10
NEWTON          70  94  72  92 /  40  10   5  10
ELDORADO        69  94  72  92 /  40  20   5  10
WINFIELD-KWLD   70  94  73  92 /  30  20   5  10
RUSSELL         71  97  71  95 /  30  10  10  10
GREAT BEND      71  97  71  95 /  30  10  10  10
SALINA          70  94  71  94 /  30  10  10  10
MCPHERSON       70  94  71  93 /  30  10   5  10
COFFEYVILLE     69  90  73  90 /  50  40   5  10
CHANUTE         69  91  73  90 /  50  30   5  10
IOLA            69  90  73  90 /  50  30   5  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

18/COX
Hazardous weather outlook, Jul 7, 9:42 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
942 PM CDT WED JUL 7 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-081200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
942 PM CDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT
ANOTHER ROUND OF SCATTERED SEVERE STORMS WILL DEVELOP IN AREAS
MAINLY ALONG AND EAST OF THE TURNPIKE AFTER 3 AM. THESE STORMS WILL
HAVE THE POTENTIAL OF LARGE HAIL AND DAMAGING WINDS AS THEY TRACK
SOUTH AROUND 20 MPH. THE BULK OF THESE STORMS WILL STAY EAST OF THE
TURNPIKE. THE STORMS SHOULD EXIT SOUTHEAST KANSAS BEFORE 9 AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE OVER CENTRAL KANSAS SATURDAY NIGHT.
AT THIS TIME IT IS TO EARLY TO DETERMINE THE SEVERITY OF THE STORMS.
PLEASE CHECK BACK FOR LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 AM.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON/COX

In the hours before

Local storm report, Jul 7, 9:16 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
916 PM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0913 PM     TORNADO          1 N OLMITZ              38.53N 98.94W
07/07/2004                   BARTON             KS   PUBLIC

            2 TORNADO ON THE GROUND.

&&

BRW
Local storm report, Jul 7, 9:29 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
929 PM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0927 PM     TORNADO          1 S HOISINGTON          38.50N 98.78W
07/07/2004                   BARTON             KS   AMATEUR RADIO

            BRIEF TOUCH DOWN OF TORNADO.

&&

BRW
Local storm report, Jul 7, 9:31 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
931 PM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0927 PM     TSTM WND GST     OLMITZ                  38.52N 98.94W
07/07/2004  65 MPH           BARTON             KS   TRAINED SPOTTER

&&

BRW
Local storm report, Jul 7, 9:48 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
948 PM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0948 PM     FUNNEL CLOUD     2 NW CLAFLIN            38.54N 98.56W
07/07/2004                   BARTON             KS   EMERGENCY MNGR

&&

BRW
Local storm report, Jul 7, 9:59 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
959 PM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0959 PM     TSTM WND DMG     2 N OLMITZ              38.55N 98.94W
07/07/2004                   BARTON             KS   AMATEUR RADIO

            POWER LINES DOWN ALONG HWY 4.

&&

BRW
Local storm report, Jul 7, 10:15 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1015 PM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND GST     4 NW GREAT BEND         38.40N 98.86W
07/07/2004  65 MPH           BARTON             KS   LAW ENFORCEMENT

&&

BRW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:10 PM CDTTornado WarningICTRussell50 min
Jul 7, 7:52 PM CDTTornado WarningICTRussell53 min
Jul 7, 8:36 PM CDTTornado WarningICTBarton, Russell54 min
Jul 7, 8:58 PM CDTFlash Flood WarningICTRussell6 hr
Jul 7, 9:23 PM CDTTornado WarningICTBarton52 min
Jul 7, 10:12 PM CDTSevere Thunderstorm WarningICTBarton48 min
Jul 8, 10:15 AM CDTSevere Thunderstorm WarningICTGreenwood, Woodson60 min
Jul 8, 11:26 AM CDTFlash Flood WarningICTWoodson6 hr
Jul 8, 12:00 PM CDTFlash Flood WarningICTGreenwood5 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.